Alert archive / Louisiana / Flash Flood Warnings in 2008
Flash Flood Warning 3, NWS New Orleans, LA
NWS New Orleans, LA issued this flash flood warning at May 2, 2008, 5:33 PM CDT for 4 parishes in Louisiana. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 2, 2008, 5:33 PM CDT (22:33 UTC)
- Expired
- May 2, 2008, 8:30 PM CDT
- In force
- 3 hr
- Issued by
- NWS New Orleans, LA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Livingston Parish, LA, Saint Tammany Parish, LA, Tangipahoa Parish, LA, Washington Parish, LA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 2, 7:40 PM CDT | FLASH FLOOD | Independence, LA | HIGHWAY 40 NEAR INDEPENDENCE CLOSED DUE TO WATER COVERING THE ROADWAY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 127 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 10.6 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1571 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 570 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 146 m²/s²
- 0-3 km storm-relative helicity
- 225 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 4.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KLIX 022234
FFWLIX
LAC063-103-105-117-030130-
/O.NEW.KLIX.FF.W.0003.080502T2233Z-080503T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
533 PM CDT FRI MAY 2 2008
THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHERN LIVINGSTON PARISH IN SOUTHEAST LOUISIANA...
NORTHWESTERN ST. TAMMANY PARISH IN SOUTHEAST LOUISIANA...
CENTRAL TANGIPAHOA PARISH IN SOUTHEAST LOUISIANA...
SOUTHWESTERN WASHINGTON PARISH IN SOUTHEAST LOUISIANA...
* UNTIL 830 PM CDT
* AT 529 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAIN OVER THE WARNED AREA. RADAR
ESTIMATES THAT 3 TO 6 INCHES OF RAIN HAS FALLEN SINCE 4 PM WITH
ADDITIONAL THUNDERSTORMS MOVING INTO THE SAME AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
INDEPENDENCE
ADDITIONAL RAINFALL AMOUNTS OF 2 TO 4 INCHES ARE POSSIBLE IN THE
WARNED AREA.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
LAT...LON 3064 9010 3045 9086 3064 9084 3066 9064
3065 9057 3067 9056 3084 9007
TIME...MOT...LOC 2233Z 193DEG 0KT 3070 9018 3055 9079
$$1 follow-up statement
000
WGUS74 KLIX 022331
FFSLIX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
629 PM CDT FRI MAY 2 2008
LAC063-103-105-117-030130-
/O.CON.KLIX.FF.W.0003.000000T0000Z-080503T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON LA-LIVINGSTON LA-TANGIPAHOA LA-ST. TAMMANY LA-
629 PM CDT FRI MAY 2 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM CDT FOR
NORTHWESTERN ST. TAMMANY...CENTRAL TANGIPAHOA...NORTHERN LIVINGSTON
AND SOUTHWESTERN WASHINGTON PARISHES...
AT 625 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER THE WARNED
AREA.
ADDITIONAL RAINFALL AMOUNTS OF TWO TO THREE INCHES ARE POSSIBLE IN
THE WARNED AREA THROUGH 830 PM.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
LAT...LON 3064 9010 3045 9086 3064 9084 3066 9064
3065 9057 3067 9056 3084 9007
TIME...MOT...LOC 2329Z 180DEG 0KT 3070 9018 3055 9079
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this flash flood warning went out at May 2, 3:34 PM CDT, 1 hour 59 minutes earlier.
Area forecast discussion, May 2, 3:34 PM CDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEW ORLEANS LA 334 PM CDT FRI MAY 2 2008 .SHORT TERM... A 500 MB SHORT WAVE TROUGH COMBINED WITH WARM ADVECTION AND SURFACE HEATING IS PROVIDING ENOUGH SUPPORT TO ERODE LOW LEVEL CAP OVER AREAS WEST OF INTERSTATE 55 LATE THIS AFTERNOON. THERE IS A RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON SINCE THERE IS PLENTLY OF LOW LEVEL SHEAR ASSOCIATED WITH A 40 KNOT LOW LEVEL SOUTHERLY JET WHICH COVERS LOUISIANA AND MISSISSIPPI AT THIS TIME. THE THUNDERSTORMS SHOULD DIMINISH BY MIDNIGHT AS THE SHORT WAVES MOVES EAST OF THE AREA. HOWEVER...ANOTHER UPPER LEVEL SHORT WAVE SHOULD START IMPACTING OUR REGION EARLY SATURDAY MORNING AS THE LEFT FRONT QUADRANT OF THE UPPER LEVEL JET MOVES INTO SOUTHERN LOUISIANA. AT THE LOWER LEVELS A COLD FRONT WILL MOVE INTO LOUISIANA TONIGHT AND THEN MOVE VERY SLOWLY SOUTHEAST DURING THE DAY. THE COLD FRONT WILL PROVIDE A FAVORABLE LOW LEVEL FOCUS FOR HEAVY RAIN. THE COLD FRONT SHOULD MOVE OFF THE LOUISIANA AND MISSISSIPPI COAST BY SATURDAY EVENING. FLASH FLOOD GUIDANCE IS BETWEEN 3 TO 5 INCHES. I COULD NOT RULE OUT THAT THERE COULD BE SOME ISOLATED RAINFALL AMOUNTS IN THIS RANGE. SO HAVE HAVE PLACED LOCALLY HEAVY RAINFALL POSSIBLE IN THE FORECAST AND HAVE HELD OFF ON ISSUING A FLOOD WATCH AT THIS TIME TO SEE IF THIS SCENARIO UNFOLDS. .LONG TERM... AS THE UPPER LEVEL LOW IN THE PLAINS MOVES NORTHEAST TOWARDS THE GREAT LAKES ON TONIGHT AND SATURDAY...IT WILL WEAKEN AND THE UPPER LEVEL FLOW OVER THE GULF STATES WILL BECOME MORE WEST AND EVENTUALLY NORTHWEST AS THE UPPER LEVEL RIDGE BUILDS OVER TEXAS AND LOUISIANA EARLY NEXT WEEK. THIS SHOULD ALLOW A WARM...DRY PERIOD OF WEATHER TO TAKE HOLD THIS WEEK. && .AVIATION... SCATTERED CONVECTION WILL CONTINUE THROUGH THE AFTERNOON AND EARLY EVENING HOURS...MAINLY AFFECTING BTR AND MCB...WITH MSY POSSIBLY AFFECTED BY 00Z. CONVECTION GENERALLY MOVING FROM 220 DEGREES AT 20 TO 25 KNOTS. WINDS WILL DIMINISH BELOW 15 KNOTS AND THERE SHOULD BE A BREAK FOR 4 TO 6 HOURS BEFORE CONVECTION WITH MAIN FRONT APPROACHES FROM NORTHWEST. CEILINGS SHOULD REMAIN IN THE MVFR TO VFR RANGE FOR MOST OR ALL NIGHT. OUTSIDE OF CONVECTION...ANTICIPATE SEVERAL HOURS OF MVFR VISIBILITIES AROUND SUNRISE AS AIRMASS WILL BE MOIST AND WINDS RELATIVELY LIGHT WITH FRONT IN THE AREA. 35 && .MARINE... WINDS GENERALLY BELOW ADVISORY CRITERIA AT MID-AFTERNOON AND SEE LITTLE INDICATION THAT GRADIENT WILL INCREASE SIGNIFICANTLY...SO HAVE DROPPED SCA...BUT WILL CONTINUE EXERCISE CAUTION WITH WINDS 15 TO 20 KNOTS. SEAS WILL TAKE SEVERAL HOURS TO RELAX SLIGHTLY WITH NEARSHORE 4 TO 5 FEET...AND OFFSHORE PROBABLY ABOUT 7 FEET. WHILE THERE IS NO CONVECTION OFFSHORE AT PRESS TIME...SCATTERED CONVECTION WILL MOVE INTO THE COASTAL WATERS OVERNIGHT AND CONTINUE INTO SATURDAY. 35 && .PRELIMINARY POINT TEMPS/POPS... MCB 67 81 58 79 / 70 60 0 10 BTR 68 81 59 81 / 70 60 10 10 MSY 70 81 66 80 / 60 60 20 10 GPT 70 78 66 79 / 40 60 30 10 && .LIX WATCHES/WARNINGS/ADVISORIES... LA...NONE. GM...NONE. MS...NONE. GM...NONE. &&
Hazardous weather outlook, May 2, 4:40 PM CDT, 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW ORLEANS LA 440 PM CDT FRI MAY 2 2008 GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077- 080>082-031100- PASCAGOULA TO SW PASS MISSISSIPPI RIVER OUT 20 NM- PASCAGOULA TO SW PASS MISSISSIPPI RIVER 20-60 NM OUT- SW PASS MISSISSIPPI RIVER TO ATCHAFALAYA RIVER OUT 20 NM- SW PASS MISSISSIPPI RIVER TO ATCHAFALAYA RIVER 20-60 NM OUT-AMITE- ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK- HARRISON-IBERVILLE-JACKSON-LAKES PONTCHARTRAIN AND MAUREPAS- LIVINGSTON-LOWER JEFFERSON-LOWER LAFOURCHE-LOWER PLAQUEMINES- LOWER ST BERNARD-LOWER TERREBONNE-ORLEANS-PEARL RIVER-PIKE- POINTE COUPEE-ST CHARLES-ST HELENA-ST JAMES-ST JOHN THE BAPTIST- ST TAMMANY-TANGIPAHOA-UPPER JEFFERSON-UPPER LAFOURCHE- UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE-WALTHALL- WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-WILKINSON- 440 PM CDT FRI MAY 2 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF GULF OF MEXICO...SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS... THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS THROUGH TONIGHT MAINLY IN SOUTHWEST MISSISSIPPI AND ACROSS EAST CENTRAL LOUISIANA AND SOUTHEAST LOUISIANA NORTH OF LAKE PONTCHARTRAIN. THE PRIMARY THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. ISOLATED WEAK TORNADOES ARE POSSIBLE AS WELL AS FREQUENT LIGHTNING AND HEAVY RAINFALL. FOR COASTAL SOUTHEAST LOUISIANA AND COASTAL MISSISSIPPI...SCATTERED MODERATE TO STRONG INTENSITY THUNDERSTORMS WILL BE POSSIBLE BUT WILL LIKELY REMAIN BELOW SEVERE LEVELS. WIND GUSTS TO 50 MPH AND PEA TO MARBLE SIZED HAIL WILL BE THE GREATEST THREAT FROM THE STRONGER STORMS ALONG WITH OCCASIONAL LIGHTNING AND BRIEF HEAVY RAINFALL. TIDES... TIDES WILL BE ABOUT A FOOT ABOVE NORMAL THROUGH TONIGHT. HYDROLOGY... HIGH RIVER FLOWS AND FLOODING CONTINUES ALONG THE MISSISSIPPI AND ATCHAFALAYA RIVERS. PLEASE REFER TO THE LATEST RIVER FLOOD WARNINGS AND STATEMENTS FOR UPDATED INFORMATION. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS... THUNDERSTORMS WITH HEAVY RAINFALL ARE EXPECTED SATURDAY...ENDING FROM WEST TO EAST SATURDAY NIGHT. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS SATURDAY. THUNDERSTORMS ARE POSSIBLE AGAIN NEXT THURSDAY. HYDROLOGY... HIGH FLOWS AND RIVER FLOODING WILL CONTINUE ALONG THE MISSISSIPPI AND ATCHAFALAYA RIVERS THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT BEING REQUESTED AT THIS TIME BUT MAY BE NECESSARY TONIGHT OF SATURDAY. PLEASE RELAY ANY REPORTS OF SEVERE WEATHER OR STORM DAMAGE PROMPTLY RELAYED TO THE NATIONAL WEATHER SERVICE OFFICE IN SLIDELL.
In the hours before
Local storm report, May 2, 4:11 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
411 PM CDT FRI MAY 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0353 PM TORNADO 5 E LIVINGSTON 30.50N 90.66W
05/02/2008 LIVINGSTON LA BROADCAST MEDIA
BRIEF TORNADO WAS OBSERVED BY A MOTORIST ON INTERSTATE 10
NEAR THE HOLDEN EXIT. REPORT RELAYED BY A BROADCAST
METEOROLOGIST.
&&Local storm report, May 2, 4:58 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
458 PM CDT FRI MAY 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM HAIL 5 W FOLSOM 30.63N 90.28W
05/02/2008 E0.25 INCH TANGIPAHOA LA PUBLIC
PEA SIZE HAIL REPORTED NEAR THE TCHEFUNCTE RIVER GAUGE ON
HIGHWAY 40. THIS LOCATION IS NEAR CRANKY CORNER.
&&
9/SOThe office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 3:30 PM CDT | Severe Thunderstorm Warning | LIX | Tangipahoa | 45 min |
| May 2, 3:50 PM CDT | Severe Thunderstorm Warning | LIX | Livingston, Saint Helena, Tangipahoa | 40 min |
| May 2, 4:10 PM CDT | Severe Thunderstorm Warning | LIX | Saint Tammany, Tangipahoa | 50 min |
| May 2, 4:51 PM CDT | Severe Thunderstorm Warning | LIX | Saint Tammany, Tangipahoa, Washington | 39 min |
| May 2, 5:11 PM CDT | Tornado Warning | LIX | Saint Tammany, Washington | 34 min |
| May 2, 5:52 PM CDT | Severe Thunderstorm Warning | LIX | Saint Tammany, Washington | 38 min |
| May 2, 6:10 PM CDT | Severe Thunderstorm Warning | LIX | Livingston, Tangipahoa | 50 min |
| May 2, 6:35 PM CDT | Severe Thunderstorm Warning | LIX | Washington | 40 min |
Nearby
Flash Flood Warnings in Louisiana, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.